Florida, 2013Tornado and Lightning Strike in Florida, July 21, 2013
July 21, 2013 · NWS JAX · 2 events in 2 counties and zones
SW steering flow combined with high moisture content and passing upper level energy fueled scattered afternoon thunderstorms which produced gusty winds and a tornado ENE of Bostwick.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
SW steering flow combined with high moisture content and passing upper level energy fueled scattered afternoon thunderstorms which produced gusty winds and a tornado ENE of Bostwick.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 1:20 PM EST, 10 minutes earlier.
Area forecast discussion, Jul 21, 1:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT SUN JUL 21 2013
.SHORT TERM /THROUGH MONDAY NIGHT/...
WITH THE RIDGE TO THE SOUTH OF THE REGION...A FAIRLY PROGRESSIVE
FLOW IS EXPECTED THIS PERIOD. IN THIS PATTERN...SHORT WAVE TROUGHS
WILL CONTINUE TO MOVE EASTERLY THROUGH THE FLOW. THE STORMS ARE
EXPECTED TO BE LARGELY DIURNALLY DRIVEN...EXCEPT OVER THE
RELATIVELY WARM COASTAL WATERS. WITH PRECIPITABLE WATER VALUES
ELEVATED EXPECT AFTERNOON DOWNPOURS.
HAVE TRENDED TOWARD A MIX OF MET/MAV FOR TEMPS THIS PERIOD.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE UPPER RIDGE OVER THE PENINSULA WILL START TO BREAK DOWN TUESDAY
AND RETROGRADE OVER THE GULF OF MEXICO AS AN UPPER TROF DIGS DOWN
THE ATLANTIC SEA BOARD. HOWEVER...A WEAK SFC RIDGE OF HIGH PRESSURE
WILL REMAIN OVER EXTREME SOUTH FLORIDA OR THE FLORIDA STRAITS. THIS
KEEPS OUR REGION IN A GENERAL SOUTHWEST WIND REGIME. THE DEEP
LAYERED TROF WILL REMAIN ENTRENCHED OVER THE SE US THROUGH THE
MEDIUM RANGE. DEEP LAYERED MOISTURE WILL REMAIN WILL PRECIPITABLE
WATER VALUES REMAINING AROUND 2 INCHES THROUGH THE PERIOD. A SERIES
OF SHORTWAVES WILL ROTATE AROUND THE TROUGH AND COMBINE WITH
TROPICAL MOISTURE AND DAYTIME HEATING TO PRODUCE SCATTERED TO
NUMEROUS MAINLY AFTERNOON AND EARLY EVENING SHOWERS/STORMS. LOCALLY
HEAVY RAIN IS POSSIBLE EACH DAY...WITH POPS RANGING FROM 40 TO 60
PERCENT.
THIS TROUGH SHIFTS EAST TOWARD THE END OF THE WEEK...WHICH WILL
RESULT IN LOWER PRECIP CHANCES INTO SATURDAY. ANOTHER TROUGH IS
EXPECTED TO SETUP OVER THE SOUTHEASTERN U.S. LATE IN THE WEEKEND.
&&
.AVIATION...
CONVECTION WILL CONTINUE THIS AFTERNOON WITH SHOWERS AND
STORMS DECREASING IN AREAL COVERAGE EARLY THIS EVENING. PROB30
GROUPS FOR TSRA AND INTERMITTENT IFR TSTM CIGS THROUGH 23Z. VFR
CONDITIONS EXPECTED DURING MOST OF THE NOCTURNAL HOURS...WITH THE
EXCEPTION OF CECIL FIELD MAY HAVE BRIEF TEMPO IFR/MVFR CONDS IN
PATCHY FOG/STRATUS BTW 10-13Z. FOR THE MOST PART...LIGHT SWLY WINDS
WILL PREVAIL THE NEXT 24 HOURS WITH SOME GUSTS TO 35-40 KNOTS NEAR
INDIVIDUAL TSTMS DURING THE LATE MORNING AND AFTERNOON HOURS THE
NEXT COUPLE DAY.
&&
.MARINE...
TONIGHT-MONDAY...RIDGE AXIS WILL REMAIN WELL SOUTH OF THE ADJACENT
ATLANTIC WATERS WITH WINDS OUT OF THE S/SW UP TO 10-15 KNOTS. SEAS
WILL CONTINUE TO RANGE FROM 2-3 FEET. ELEVATED THREAT FOR STORMS
MOVING INTO THE ADJACENT ATLANTIC OFFSHORE WATERS WILL CONTINUE
MAINLY DURING THE AFTERNOON HOURS.
TUESDAY-WEDNESDAY...DEBILITATED RIDGE SOUTH OF THE WATERS AND
TROUGHING TO THE NORTH. LOCAL WINDS WILL BE SSW OR SW 10 KNOTS
NEARSHORE AND 10-15 KNOTS OFFSHORE ZONES. SEAS 2-3 FEET...BUT UP
SLIGHTLY TO 3-4 FEET OFFSHORE. STORMS MOVING FROM INLAND AREAS TO
ADJACENT ATLANTIC OFFSHORE WATERS DURING THE LATE AFTERNOON AND
EARLY EVENING.
RIP CURRENTS: LOW RISK THROUGH MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 90 74 92 / 40 60 30 50
SSI 74 89 77 90 / 40 60 30 60
JAX 72 91 75 91 / 40 60 40 60
SGJ 73 89 75 90 / 30 50 30 50
GNV 72 89 74 90 / 20 60 30 60
OCF 72 91 74 91 / 20 50 30 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
CORDERO/STRUBLE
Hazardous weather outlook, Jul 21, 3:06 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 AM EDT SUN JUL 21 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-220815-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
406 AM EDT SUN JUL 21 2013
...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE
REGION...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON THROUGH THE EARLY EVENING HOURS. GREATER COVERAGE IS
EXPECTED OVER SOUTHEAST GEORGIA...ALONG THE INTERSTATE 10 CORRIDOR
AND THEN FOCUS NEAR THE EAST COAST BY LATE AFTERNOON. THE STORMS
WILL BE CAPABLE OF PRODUCING BLINDING DOWNPOURS WITH LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING STRIKES AND GUSTY WINDS.
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS THE REGION.
PLEASE REFER TO STATEMENTS AND RIVER FLOOD WARNINGS FOR DETAILED
INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED EACH DAY. STRONG THUNDERSTORMS ARE POSSIBLE...WITH
HEAVY DOWNPOURS...FREQUENT LIGHTNING STRIKES...AND GUSTY WINDS
BEING THE PRIMARY HAZARDS.
RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR PORTIONS OF THE
REGION INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jul 21, 12:12 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
112 PM EDT SUN JUL 21 2013
FLZ036-037-040-211800-
ALACHUA-MARION-PUTNAM-
112 PM EDT SUN JUL 21 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...WESTERN PUTNAM AND NORTHERN MARION COUNTIES FOR STRONG
WINDS VALID UNTIL 200 PM EDT...
AT 112 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF CROSS CREEK...
MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND ROCHELLE...MICANOPY...MCINTOSH...CROSS CREEK...GROVE
PARK...CITRA...LOCHLOOSA...MELROSE LANDING...PUTNAM HALL AND ORANGE
SPRINGS THROUGH 200 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2941 8228 2958 8232 2975 8196 2975 8194
2976 8193 2977 8191 2938 8182
TIME...MOT...LOC 1712Z 257DEG 14KT 2951 8219
STRUBLESpecial weather statement, Jul 21, 12:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
139 PM EDT SUN JUL 21 2013
FLZ023-030-031-211830-
BAKER-BRADFORD-UNION-
139 PM EDT SUN JUL 21 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BRADFORD...SOUTHERN BAKER AND UNION COUNTIES FOR STRONG WINDS VALID
UNTIL 230 PM EDT...
AT 139 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF GROVES...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND UPLAND PINES...GROVES...PALESTINE COMMUNITY...WORTHINGTON
SPRINGS...DUKES...LAKE BUTLER...BEASLEY...NEW RIVER...JOHNSTOWN AND
RAIFORD THROUGH 230 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3008 8251 3010 8246 3012 8245 3021 8211
2997 8205 2993 8244 2993 8248 2994 8248
2995 8252 3005 8254
TIME...MOT...LOC 1739Z 257DEG 16KT 3003 8243
STRUBLESpecial weather statement, Jul 21, 12:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
152 PM EDT SUN JUL 21 2013
FLZ037-211815-
PUTNAM-
152 PM EDT SUN JUL 21 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG WINDS VALID UNTIL 215 PM EDT...
AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF INTERLACHEN...MOVING EAST
AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MELROSE LANDING...PUTNAM HALL...MANNVILLE...INTERLACHEN...
FLORAHOME...HOLLISTER...CARRAWAY...FEDERAL POINT...BARDIN AND SATSUMA
THROUGH 215 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2948 8184 2952 8184 2951 8186 2951 8194
2975 8199 2975 8194 2977 8192 2984 8171
2984 8159 2980 8156 2975 8152 2951 8153
TIME...MOT...LOC 1752Z 259DEG 16KT 2958 8185
STRUBLETornado, St. Johns
- When
- July 21, 1:30 PM EST
- Where
- St. Johns County, 1.38 mi S of Riverdale
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 20 yd
- Reported by
- Broadcast Media
- Coordinates
- 29.800, -81.550
A tornado/waterspout was observed. No damage was reported.
Lightning, Flagler
- When
- July 21, 2:30 PM EST
- Where
- Flagler County, 1.51 mi SSE of Flagler Beach
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 29.460, -81.120
Lightning caused a house fire on South Central Ave in Flagler Beach. There were no injuries. The cost of damage was estimated for event inclusion in Storm Data.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, July 21 to 22, 2013$3.5 million · EF2 · 8 events
- Flash Flooding and Heat in Utah, July 21 to 24, 20131 death · $20,000 · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 20131 death · 2 injured · $3,000 · 50 kt wind · 3 events
- Heavy Rain in West Virginia, July 21 to 22, 20131 death · $20,000 · 2 events
- Tornado and Flash Flood in North Dakota, July 21, 2013$480,000 · EF0 · 32 events
- Flash Flooding and Heavy Rain in Arizona, July 21, 2013$775,000 · 9 events
- Flash Flooding and Damaging Wind in California, July 21 to 22, 2013$500,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, July 21, 2013$500,000 · 1 event
- Flash Flood and Hail in Iowa, July 21, 2013$287,000 · 1.75 in hail · 5 events
- Damaging Winds in Florida, July 21 to 23, 2013$82,000 · 55 kt wind · 20 events
- Hail and Damaging Winds in Wisconsin, July 21, 20132 injured · $61,000 · 1 in hail · 8 events
- Flash Flood in North Carolina, July 21, 2013$90,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466692, 466691.